Hail, Pocahontas
- When
- July 14, 4:15 PM EST
- Where
- Pocahontas County, Thornwood
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.550, -79.733
The tops of trees were stripped of their leaves.
1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 14, 1:18 PM EST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 218 PM EDT MON JUL 14 2003 .TONIGHT AND TUESDAY... CU FIELD WL GO AWAY IN 01-03Z PERIOD...OUTSIDE AN ISOLATED SHOWER IN POCAHONTAS COUNTY...RADAR SCREEN HAS BEEN PRECIP FREE. GIVEN THERMODYNAMIC PROFILE AND LOW LEVEL MOISTURE PRESENT...KEPT SMALL CHC IN MTNS THIS EVENING. MORE OF A GRADIENT TONIGHT WITH HIGH PRESSURE FARTHER TO THE EAST AND BL WINDS ARND 10KTS...SO OUTSIDE RIVER VALLEYS...DONT EXPECT MUCH IN THE WAY OF BCFG. FRONT APPROACHES FROM THE WEST TOMORROW...ETA AND GFS IN GOOD AGREEMENT WITH SPEED AND TIME OF LATE AFTERNOON IN WESTERN SECTIONS...ALTHOUGH DEEP MSTR STILL SOMEWHAT OF A QUESTION...SO PLAYED SCHC POPS AT THIS TIME. .TUESDAY NIGHT THROUGH THURSDAY NIGHT... USED GFS MODEL SOLUTION FOR ONSET OF PRECIP WHICH IS A BIT FASTER THAN ETA. LINGER SHOWERS IN EASTERN AND SOUTHERN ZONES ESPECIALLY AS FRONT GETS HUNG UP JUST SOUTH OF REGION INTO LATE WEDNESDAY. HIGH PRESSURE BUILDS IN THURSDAY. FOLLOWED MAV GUIDANCE FOR EARLY PERIODS. .FRIDAY THROUGH MONDAY... HIGH PRESSURE CONTROLS OUR WEATHER FRIDAY WITH SOME ISOLATED SHOWERS AND THUNDERSTORMS IN THE SOUTHERN MOUNTAINS. FRONT MOVES THROUGH THE AREA SATURDAY WILL CONTINUE THE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE BUILDS INTO THE REGION ON SUNDAY AND DOMINATE THE AREA INTO MONDAY. TEMPERATURES ARE GOOD WITH SOME MINOR TWEAKS. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. 29/DB/ELW ********************************************************************* 1003 AM EDT MON JUL 14 2003 MOST OF MRNG FG HAS LIFTED OUTSIDE HEADWATERS OF GREENBRIER RIVER IN POCAHONTAS CO. CU FORMATIONS HAS COMMENCED WITH BKW AND EKN REPORTING BASES OF 7-8KFT. EXPECT THIS TREND TO CONT WITH WK ERLY FLOW AND MSTR BLO 10KFT. MODIFIED MRNG RAOB (80F/63F) FM RNK GIVES SBCAPES ABV 2.0KJ/KG AND LI/S OF -6...SO KEPT THE SCHC MENTION. PRECIP H20 SLIGHTLY ABV AN INCH...THUS NOT EXPECTING DOWNPOURS. UPDATE OUT SHORTLY. 29 ********************************************************************* 257 AM EDT MON JUL 14 2003 TODAY AND TONIGHT... SHORTWAVE THAT AIDED AFTERNOON AND EVENING SHOWERS ALONG AND EAST OF MTNS LIFTING NORTHEAST OF REGION. WATER VAPOR LOOP SHOWING PLENTY OF DRY AIR OVER OHIO VALLEY. THE LAST IN SERIES OF SHORTWAVES OVER PAST FEW DAYS WILL MOVE FROM GREAT LAKES REGION OVER SOUTHWESTERN PENNSYLVANIA INTO THE MID ATLANTIC REGION BY TONIGHT. MODELS INDICATE UNSTABLE ATMOSPHERE BY AFTERNOON WITH CAPE VALUES AROUND 1500-2000 J/KG. THE MISSING INGREDIENT APPEARS TO BE THE MOISTURE AS IT WILL BE EAST OF MOUNTAINS...AT LEAST THE DEEPER MOISTURE. NO REAL FOCUSING MECHANISM TO HELP REALIZE INSTABILITY EITHER TODAY. THEREFORE...EXPECTING ANOTHER CU FIELD TO DEVELOP TODAY BUT LITTLE IN WAY OF PRECIPITATION. PER COORDINATION WITH SURROUNDING OFFICES...WILL INCLUDE SLIGHT CHANCE POPS ALONG MOUNTAINS AGAIN TODAY THINKING DIFFERENTIAL HEATING COULD BE ENOUGH TO GET SOMETHING GOING OVER MTNS. 500H HEIGHTS WILL ALSO BE ON THE INCREASE TODAY WEST OF MTNS HELPING TO PRECLUDE SHOWER DEVELOPMENT. 850H TEMPS LOOK TO BE ABOUT A DEGREE OR SO WARMER TODAY AND WILL ADJUST HIGH TEMPS UP A CATEGORY FROM SUNDAYS HIGHS. TUESDAY THROUGH SUNDAY... MODELS MORE OR LESS AGREE ON TIMING OF NEXT FRONT TO CROSS MOST OF REGION TUESDAY NIGHT. DO NOT THINK PASSAGE WILL BE AS DRY AS INDICATED BY GFS...BUT WITH MAIN SHORTWAVE SUPPORT SWINGING BY TO THE NORTH...HARD TO GET TOO EXCITED ABOUT IT EITHER. KEPT THE GOING 30 POP WITH SOME TWEAKING TO THE HOURLY GRIDS FOR TUESDAY NIGHT. BUFKIT SOUNDINGS INDICATE SOME DECENT SHEAR TUESDAY EVENING...SO SEVERE WEATHER IS A POSSIBILITY IN ANY DISCRETE STORMS THAT FORM AHEAD OF THE FRONT. FRONT AND MOISTURE SLOW TO DEPART SOUTHERN COUNTIES...SHOULD STILL BE AROUND BY THE TIME DAYTIME HEATING BEGINS TO PEAK. SO LEFT POPS INTO WEDNESDAY EVENING FOR THE MOUNTAINS AND A COUPLE OF COALFIELD COUNTIES. EVEN INCREASED THEM INTO CHANCE CATEGORY FOR THE AFTERNOON ALONG THE RIDGES. INCREASED TUESDAY NIGHT LOW TEMPS A BIT...OTHERWISE FEW CHANGES TO TEMP GRIDS. THINK CURRENT IDEA OF HOLDING TEMPS BELOW MAV/FWC MOS ON TUESDAY IS GOOD WITH SOME MEASURE OF CLOUD COVER. LEFT GRIDS INTACT FROM THURSDAY ON FOR NOW...THEY MATCH UP WELL WITH ISC GRIDS. 00Z GFS...HOWEVER...HINTS THAT FRONT MAY SINK FAR ENOUGH SOUTH SUCH THAT POPS COULD BE REMOVED FROM ALL BUT THE FAR SOUTHERN COUNTIES ON THURSDAY. DAY SHIFT CAN PONDER THIS. MOISTURE RETURN AND APPROACH OF NEXT FRONT JUSTIFY POPS ON FRIDAY-SUNDAY. HC/CL ********************************************************************* 815 PM EDT SUN JUL 13 2003 OVERNIGHT UPDATE...ONLY REAL CHANGE WAS TO ACCOUNT FOR SCATTERED HEAVY THUNDERSTORMS OVER POCAHONTAS COUNTY THIS EVENING. THIS ACTIVITY SHOULD DISSIPATE OR PROPAGATE EAST OF THE AREA WELL BEFORE MIDNIGHT. JMV
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-141500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 430 AM EDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. COLEMAN
The Charleston,WV radar (KRLX), 175 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
The tops of trees were stripped of their leaves.
An estimated 2 to 3 inches of rain fell in 2 hours. Basement flooding occurred in Valley Head. Mudslides closed roads. No dwellings were affected.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379302, 5379603.